Alert archive / Ohio / Special Weather Statements in 2024

Special Weather Statement, NWS Northern Indiana

May 19, 2024Defiance County, Ohio

NWS Northern Indiana issued this special weather statement at May 19, 2024, 8:48 PM EDT for Defiance County, Ohio. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 8:48 PM EDT (00:48 UTC)
Expired
May 19, 2024, 9:15 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
50

County Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 107 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:50 PM EDTHAIL 0.751 N Williams Center, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS83 KIWX 200048
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
848 PM EDT Sun May 19 2024
 
OHZ001-002-004-005-200115-
Henry OH-Defiance OH-Fulton OH-Williams OH-
848 PM EDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DEFIANCE...NORTHWESTERN
HENRY...SOUTHWESTERN FULTON AND SOUTHERN WILLIAMS COUNTIES THROUGH
915 PM EDT...

At 847 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stryker to 7 miles northeast of
Hicksville. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Defiance, Bryan, Archbold, Stryker, Pulaski, Farmer, Ney, Evansport,
Jewell, Ridgeville Corners, Williams Center, Melbern, Hallock, and
Pettisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4158 8423 4131 8423 4131 8474 4155 8472
TIME...MOT...LOC 0047Z 291DEG 8KT 4151 8437 4135 8466 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 19, 7:30 PM EDT, 1 hour 18 minutes earlier. Its key messages:

  • Strong to possibly severe thunderstorms still appear possible late Tuesday night and possibly again Wednesday afternoon. Both of these periods are marked by low confidence in severe weather.
  • Chance of storms for Monday and Monday night. Widespread severe weather is not expected, but an isolated storm may have a hail or wind threat.
  • Warm temperatures in the 80s through Tuesday. 70 degree temperatures take over for the late week.
  • Lull in precip chances for Thursday, but additional chances of showers and thunderstorms next weekend.
Area forecast discussion, May 19, 7:30 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
730 PM EDT Sun May 19 2024

.KEY MESSAGES...

- Strong to possibly severe thunderstorms still appear possible
  late Tuesday night and possibly again Wednesday afternoon.
  Both of these periods are marked by low confidence in severe
  weather.

- Chance of storms for Monday and Monday night. Widespread
  severe weather is not expected, but an isolated storm may have
  a hail or wind threat.

- Warm temperatures in the 80s through Tuesday. 70 degree
  temperatures take over for the late week.

- Lull in precip chances for Thursday, but additional chances of
  showers and thunderstorms next weekend.

&&

.DISCUSSION...
Issued at 239 PM EDT Sun May 19 2024

A cold front, divorced from any mid level vorticity, stalls just to
our northwest today. A moisture axis glides into the forecast area
and short term guidance indicates low level convergence will be
present in an environment with strong low level lapse rates and CAPE
values exceeding 2500 J/kg. Forecast soundings indicate there's
quite a bit of dry air below 850 and above 700 mb that might make it
a little bit more difficult to form storms, but should they overcome
it say with a few outflow boundaries, DCAPE values exceed 900 to
1000 J/kg making downbursts possible. Additionally, the low level
dryness and mid level lapse rates between 6.5 and 7 C/km could make
hail a possibility with limited melting in the dry low level layer.
PWATs do actually exceed climatology by 1 SD making locally
heavy rain possible with the 60F degree dew points and 10C 850
mb dew points. Slow storm motions also contribute to the heavy
rain possibility, which could be exacerbated over a more urban
area. There is also some indication that these storms continue
beyond sunset with the 500 to 1000 J/kg of MUCAPE remaining
along with 6.5 C/km mid level lapse rates and as a front lifts
northward into MI Monday morning.

Monday morning, the area is once again devoid of forcing, but we'll
be watching for the arrival of a likely convectively enhanced
shortwave from the Central Plains to arrive in the evening. Short
range guidance indicates this could die on our doorstep, which could
happen as the shortwave appears to move towards Lower Michigan, but
lingering diurnally enhanced instability may be able to help before
sunset. Forecast soundings look a little bit similar to today's
soundings, but CAPE appears weaker. Similar DCAPE and mid level
lapse rate magnitudes contribute to wind and hail potential, but
shear appears more limited providing some ceiling for strong to
severe potential. SPC's marginal risk of severe weather appears
warranted for Monday, but would want a little bit more shear and
turning in the low levels to make a tornado threat a little bit more
believable.

With some remnant shortwaves nearby Tuesday, we may start with some
clouds around, but models indicate some clearing may be possible
during the afternoon allowing models to generate 1500 J/kg of CAPE.
The low level jet is around Tuesday, which may help to remove
cloudiness, but it won't be strong enough for severe storms until
later Tuesday night. By that point, 500 J/kg of MUCAPE and 6 to 6.5
C/km mid level lapse rates will be available, with shear finally
around after midnight. Effective helicity values do surpass 200
m2/s2 during this time as well, but modeled surface LCLs appear too
high for a tornado unless those are incorrect. DCAPE doesn't appear
to stay as high overnight, but gusty to damaging winds and some hail
still appear possible. SPC's slight risk appears warranted for
Tuesday into 12z Wednesday. Then, with the cold front bisecting the
area into east and west halves, the eastern area has the greatest
chance to see afternoon thunderstorms refire, Wednesday afternoon,
but this will depend on the eventual placement of the front. Too far
east and storms develop east of our area. Storms are modeled to have
1500 J/kg of CAPE to tap into along with some shear and 6 to 6.5
C/km mid level lapse rates. Helicity appears to be weaker for this
setup, though. SPC's slight risk also appears warranted for
Wednesday afternoon.

A break in the action is indicated for Thursday as surface high
pressure moves in behind the front. There is a chance the dry
weather continues for Friday as well with an upper low in southeast
Canada and the strength of a shortwave through the Tennessee Valley
likely determining how far north the precip shield gets. There is a
chance our area could get clipped Friday from that low to our south.

Our next chance for showers and perhaps thunderstorms appears to be
Saturday night/Sunday as an upper low in south-central Canada drags
a cold front through the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 730 PM EDT Sun May 19 2024

Weak cold front currently supporting isolated storms west of
KFWA will continue to slowly sag east this evening. However,
with very weak shear and forcing, storms will likely diminish
with the loss of daytime heating and confidence remains low that
one will actually impact KFWA. Will therefore hold with just
VCSH mention. Otherwise VFR conditions will persist through the
period given relatively dry low levels. The next chance of
convection arrives Monday evening just outside this forecast
window.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Roller
AVIATION...AGD
Hazardous weather outlook, May 19, 3:38 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
338 PM EDT Sun May 19 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-201945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
338 PM EDT Sun May 19 2024 /238 PM CDT Sun May 19 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible into this evening. Severe
weather is not expected, but a few storms have the potential to
produce strong winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance of thunderstorms Monday afternoon and night.
Widespread severe weather is not expected but an isolated strong
storm is possible with some a wind and a hail threat from northwest
Indiana into southern Lower Michigan.

Strong to severe storms are possible Tuesday night, but confidence
in severe storms is low at this time. Strong to severe thunderstorms
will also be possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-201945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 PM EDT Sun May 19 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday afternoon and night.

Strong to severe storms are possible Tuesday night.

In the hours before

Special weather statement, May 19, 4:00 PM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
400 PM EDT Sun May 19 2024

INZ020-192030-
White IN-
400 PM EDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHITE COUNTY THROUGH
430 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brookston, or 10 miles southwest of Monticello, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brookston, Chalmers, and Badger Grove.

This includes Interstate 65 between mile markers 185 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4070 8676 4069 8675 4068 8676 4068 8674
      4067 8674 4066 8676 4066 8678 4057 8677
      4056 8677 4056 8701 4065 8706
TIME...MOT...LOC 1959Z 264DEG 12KT 4063 8689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, May 19, 5:11 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
511 PM EDT Sun May 19 2024

INZ020-192145-
White IN-
511 PM EDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHITE COUNTY THROUGH
545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chalmers, or 9 miles southwest of Monticello, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monticello, Brookston, Reynolds, Chalmers, Golden Hill, Indiana
Beach, Norway, Smithson, and Cedar Point.

This includes Interstate 65 between mile markers 187 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4081 8672 4074 8670 4074 8675 4073 8676
      4072 8675 4071 8676 4069 8675 4068 8676
      4068 8674 4067 8674 4066 8676 4066 8678
      4059 8677 4059 8704 4074 8707
TIME...MOT...LOC 2110Z 268DEG 14KT 4068 8691

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, May 19, 7:04 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
704 PM EDT Sun May 19 2024

INZ017-024-216-192330-
Wabash IN-Whitley IN-Southern Kosciusko IN-
704 PM EDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WABASH...
SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES THROUGH 730
PM EDT...

At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Manchester, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Manchester, South Whitley, Silver Lake, Claypool, Sidney,
Packerton, Liberty Mills, and Collamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4102 8592 4116 8591 4117 8563 4100 8564
TIME...MOT...LOC 2304Z 273DEG 8KT 4108 8581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, May 19, 8:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
848 PM EDT Sun May 19 2024

OHZ001-002-004-005-200115-
Henry OH-Defiance OH-Fulton OH-Williams OH-
848 PM EDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DEFIANCE...NORTHWESTERN
HENRY...SOUTHWESTERN FULTON AND SOUTHERN WILLIAMS COUNTIES THROUGH
915 PM EDT...

At 847 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stryker to 7 miles northeast of
Hicksville. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Defiance, Bryan, Archbold, Stryker, Pulaski, Farmer, Ney, Evansport,
Jewell, Ridgeville Corners, Williams Center, Melbern, Hallock, and
Pettisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4158 8423 4131 8423 4131 8474 4155 8472
TIME...MOT...LOC 0047Z 291DEG 8KT 4151 8437 4135 8466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:53 PM EDTSpecial Marine WarningIWX67 min
May 20, 5:59 PM EDTSpecial Marine WarningIWX46 min
May 20, 6:05 PM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph55 min
May 20, 6:39 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke51 min
May 20, 7:09 PM EDTSevere Thunderstorm WarningIWXElkhart, Marshall, Saint Joseph51 min
May 20, 7:39 PM EDTSpecial Weather StatementIWXMarshall, Starke51 min
May 19, 10:51 PM EDTAreal Flood AdvisoryIWXFulton, Henry3 hr
May 20, 5:28 PM EDTSpecial Weather StatementIWXBerrien47 min
May 20, 7:41 PM EDTSpecial Weather StatementIWXSaint Joseph49 min

Nearby

Special Weather Statements in Ohio, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.